Colorado, 2010Winter Storm in Colorado, December 10 to 11, 2010
December 10 to 11, 2010 · NWS BOU · 3 events in 3 counties and zones
A winter storm brought heavy snow to the North Central Mountains of Colorado. Some storm totals included: 18 inches at the Eisenhower Tunnel, 14 inches, 1 mile west of Breckenridge; 10 inches at Copper Mountain SNOTEL, 8 inches, 1 mile southwest of Eldora.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm brought heavy snow to the North Central Mountains of Colorado. Some storm totals included: 18 inches at the Eisenhower Tunnel, 14 inches, 1 mile west of Breckenridge; 10 inches at Copper Mountain SNOTEL, 8 inches, 1 mile southwest of Eldora.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Dec 10, 10:36 AM MST, 3 hours 24 minutes earlier.
Area forecast discussion, Dec 10, 10:36 AM MST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
1036 AM MST FRI DEC 10 2010
.UPDATE...HAVE UPGRADED HIGH MOUNTAIN ZONES TO A WINTER STORM
WARNING FOR LATER THIS AFTERNOON THROUGH SAT AM. GIVEN LATEST TRENDS
AND OBSERVATIONS UPSTREAM...FEEL HIGHER MOUNTAINS MAY END UP WITH IN
EXCESS OF A FOOT OF SNOW. LOCAL SNOW MODEL AND NAM SHOWING THIS.
GIVEN 700MB WINDS UPSTREAM OF 50KT AT BOI AND ELKO...THINK THAT
ALONG WITH THE JET...THE STRONGER OROGRAPHICS WILL PRODUCE A GOOD
DUMP OF SNOW IN THE MOUNTAINS. NO CHANGE IN THINKING WITH LOWER
ELEVATIONS AND NO CHANGES TO AVIATION DISCUSSION AT THIS TIME.
.SHORT TERM...SATELLITE PICTURES SHOW THE HIGH LEVEL MOISTURE AHEAD
OF THE NEXT WEATHER DISTURBANCE RACING ACROSS SOUTHERN IDAHO AND
NORTHERN UTAH BEING DRIVEN BY A 160 KNOT UPPER JET. NATIONAL RADAR
COMPOSITE SHOWS PRECIPITATION ALREADY COVERING SOUTH-CENTRAL IDAHO
AND THE NORTHWEST CORNER OF UTAH. LATER TODAY THIS MOISTURE WILL BE
MOVING INTO NORTHWESTERN COLORADO AND PRODUCING INCREASING SNOWFALL
IN THE NORTHERN MOUNTAINS. MODEL SOUNDINGS AT KREMMLING SHOW THE
AIRMASS APPROACHING SATURATION BY 21Z WITH MOIST ADIABATIC LAPSE
RATES FROM THE SURFACE UP THROUGH 500 MB. WITH MODERATE-STRONG
WESTERLY FLOW CONTINUING INTO THIS EVENING...ALL OF THE INGREDIENTS
WILL BE IN PLACE FOR A GOOD SHOT OF OROGRAPHIC SNOWFALL. OROGRAPHIC
SNOW MODEL SHOWS 6-10 INCH AMOUNTS WILL BE POSSIBLE FOR ZONES 31...
33 AND 34 FROM THIS AFTERNOON THROUGH SATURDAY MORNING. BASED ON
MODEL SOUNDINGS IT LOOKS LIKE THE BEST TIME PERIOD FOR MODERATE
SNOWFALL IS GOING TO BE FROM 21Z THROUGH 06Z. GIVEN ALL OF
THIS...WILL ISSUE A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING
SNOW IN THE HIGH MOUNTAIN ZONES FOR THIS AFTERNOON THROUGH SATURDAY
MORNING.
ON THE PLAINS...DOWNSLOPING WESTERLY FLOW WILL BRING ONE MORE MILD
DAY WITH TEMPERATURES AGAIN CLIMBING TO THE UPPER 50S AND POSSIBLY
LOWER 60S. IN SPITE OF ALL THE WESTERLY WINDS MOVING ACROSS THE
STATE...CROSS SECTIONS ONLY SHOW A MODEST MOUNTAIN WAVE OVER THE LEE
OF THE MOUNTAINS. THE PRESENCE OF THE INCREASING MOISTURE WILL ALSO
INTERFERE WITH AMPLIFICATION OF THE MOUNTAIN WAVE...HELPING REDUCE
THE THREAT OF STRONG WINDS ALONG THE BASE OF THE FOOTHILLS. MOST
GUSTY WINDS SHOULD STAY UP IN THE MOUNTAINS.
BY LATER TONIGHT...THE NOSE OF THE UPPER JET WILL BE MOVING ACROSS
THE NORTHEAST PLAINS...PROVIDING SOME DYNAMIC LIFT. AT THE SAME
TIME A WEAK COLD FRONT WILL MOVE INTO NORTHEAST COLORADO WITH WINDS
SHIFTING TO NORTHERLY LATE TONIGHT. MOISTURE CROSS SECTIONS ON THE
PLAINS SHOW THE AIRMASS REMAINING TOO DRY TO SUPPORT WIDESPREAD
PRECIPITATION. WILL HANG ON TO POPS IN THE 20-30 PERCENT RANGE
OVERNIGHT CASE THE MODEL MOISTURE FIELDS DO NOT CONTAIN AS MUCH
MOISTURE AS THIS SYSTEM HAS THE CAPABILITY TO PRODUCE. TEMPERATURES
CLOSE TO SEASONAL NORMALS ARE GOING TO THE MAIN IMPACT FROM
TONIGHT/S COLD FRONT. SEE BELOW.
.LONG TERM...STG NW FLOW ALOFT WILL BE OVER THE AREA SAT AND SAT
NIGHT. OROGRAPHICS WILL REMAIN FAVORABLE IN THE MTNS WITH
CROSS-SECTIONS SHOWING MOISTURE DEPTH AROUND 200 MB. LAPSE RATES ON
SAT WILL BE AROUND 5 C/KM AND THEN DROP TO 3-4 C/KM BY SAT NIGHT.
THUS OVERALL INSTABILITY WILL NOT BE THAT GREAT SO WILL ADDITIONAL
SNOW AMOUNTS SHOULD STAY ON THE LIGHT SIDE. EAST OF THE MTNS SFC
HIGH PRESSURE WILL BUILD IN FM THE NORTH BEHIND A FNT HOWEVER
UPSLOPE COMPONENT DOES NOT LAST LONG AND IS VERY SHALLOW. MOISTURE
IN THE LOWER LEVELS IS RATHER LIMITED AND CONFINED TO THE MID LEVELS
AND THERE IS VERY LITTLE QG ASCENT. FOR NOW WILL KEEP IN A SLIGHT
CHC FOR -SHSN HOWEVER MAY NOT SEE ANY PCPN AT ALL OVER NERN CO BASED
ON LATEST TRENDS. HIGHS ON SAT WILL BE COOLER AND DROP BACK TO NR
SEASONAL LEVELS.
ON SUN NW FLOW ALOFT WILL REMAIN OVER THE AREA WITH SOME MOISTURE
LINGERING THE MTNS SO MAY CONTINUE TO SEE SOME VERY LIGHT OROGRAPHIC
SNOWS. OVER NERN CO SFC HIGH PRESSURE WILL MOVE EASTWARD AS A WEAK
LEE TROUGH DVLPS ALONG THE FOOTHILLS. 850-700 MB TEMPS WRM QUITE A
BIT CLOSER TO THE FOOTHILLS BUT ONLY RISE A FEW DEGREES FURTHER EAST
OVER THE PLAINS. THUS SHOULD SEE A FAIRLY DECENT SPREAD IN HIGHS
WITH LOWER TO MID 50S NR THE FOOTHILLS WITH READINGS MAINLY IN THE
40S ACROSS MOST OF THE PLAINS. AS FAR AS PCPN LATEST GFS TRIES TO
DVLP SOME LIGHT PCPN OVER THE FAR NERN PLAINS SUN MORNING IN WAA
ZONE WHILE NAM SHOWS NOTHING. WILL KEEP POPS OUT OF FCST FOR NOW
AND KEEP PREVIOUS FCST INTACT. FINALLY WITH MTN TOP STABILITY
INCREASING LATE SAT NIGHT INTO SUN WL SEE GUSTY WINDS IN AND NR THE
FOOTHILLS. COMPONENT ALONG WINDS ARE NOT REAL STG AT THIS POINT SO
APPEARS HIGH WIND THREAT IS PRETTY LOW AT THIS POINT.
FOR SUN NIGHT AND MON A FLAT UPPER LEVEL RIDGE WILL DEVELOP OVER THE
AREA WITH THE FLOW ALOFT BECOMING MORE WLY ALONG WITH A DRIER
AIRMASS. THUS WILL HAVE A DRY FCST ACROSS THE ENTIRE AREA.
MEANWHILE WITH DOWNSLOPE LOW LEVEL FLOW DEVELOPING EAST OF THE MTNS
SHOULD SEE WARMER TEMPS BY AFTN WITH READINGS RISING POSSIBLY INTO
THE LOWER TO MID 60S NR THE FOOTHILLS WITH 50S OVER THE PLAINS. MAY
ALSO CONTINUE TO SEE GUSTY WINDS AT TIMES IN AND NR THE FOOTHILLS
DUE TO MTN WAVE REMAINING IN PLACE. BY TUE THE FLOW ALOFT WILL BE
ZONAL WITH ONLY SOME HIGH LEVEL MOISTURE MOVING ACROSS SO WILL
CONTINUE WITH A DRY FCST. HIGHS ON TUE WILL ONCE AGAIN BE WELL
ABOVE NORMAL OVER NERN CO AS READINGS WILL BE FM 15-20 DEGREES ABV
NORMAL.
BY MID WEEK BOTH THE GFS AND ECMWF SHOW A WK UPPER LEVEL TROUGH
MOVING ACROSS THE AREA LATE WED OR ON THU. THIS FEATURE SHOULD
PRODUCE A CHC OF SNOW IN THE MTNS. OVER NERN CO A CDFNT IS FCST TO
MOVE ACROSS THE AREA EITHER WED AFTN OR EVENING AND AS WEAK UPPER
LEVEL TROUGH MOVES ACROSS COULD SEE AT LEAST SLIGHT CHC OF PCPN SO
WILL MENTION LOW POPS FOR THIS SCENARIO.
&&
.AVIATION...DRAINAGE WINDS AT KDEN THIS MORNING SHOULD CONTINUE
THROUGH THE MORNING RUSH THEN TRANSITION TO SOUTHWEST AND WEST
AROUND MIDDAY. CIGS AND VSBYS SHOULD REMAIN VFR WITH CLOUD HEIGHTS
REMAINING ABOVE 10KFT AGL. MOUNTAINS WILL BECOME OBSCURED IN CLOUDS
AND PRECIPITATION BY LATE THIS AFTERNOON...BUT DOWNSLOPE FLOW ACROSS
THE PLAINS WILL KEEP THE PLAINS IN THE CLEAR. LATER TONIGHT...A
WEAK COLD FRONT WILL SWITCH WINDS TO THE NORTH...BUT IT APPEARS THAT
THE MID LEVELS OF THE ATMOSPHERE ARE GOING TO STAY TOO DRY TO
PRODUCE ANY PRECIPITATION.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...NONE.
ENTREKIN/KDRBY/RPK
Hazardous weather outlook, Dec 10, 11:04 AM MST, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1104 AM MST FRI DEC 10 2010
COZ030>051-111300-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1104 AM MST FRI DEC 10 2010
...WINTER STORM WARNING FOR THE NORTHERN MOUNTAINS LATER THIS
AFTERNOON THROUGH SATURDAY MORNING....
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SNOW WILL INCREASE AND BECOME HEAVY AT TIMES OVER THE NORTHERN
MOUNTAINS THIS AFTERNOON AND CONTINUING TONIGHT. SNOWFALL RATES MAY
EXCEED ONE INCH PER HOUR ALONG WITH GUSTY WINDS UP TO 60 MPH OVER
THE MOUNTAIN PASSES. TOTAL SNOWFALL WILL RANGE FROM 7 TO 15
INCHES...HIGHEST AMOUNTS ON THE HIGHER WEST FACING SLOPES. THE
HEAVIER SNOWFALL WILL DIMINISH LATER TONIGHT.
ACROSS LOWER ELEVATIONS...A COLD FRONT WILL MOVE ACROSS THE AREA
THIS EVENING WITH A SLIGHT CHANCE OF SNOW SHOWERS INTO SATURDAY
MORNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SNOW WILL PERSIST OVER THE MOUNTAINS THROUGH SUNDAY AND COME TO AN
END SUNDAY NIGHT. SNOW WILL BECOME LIGHTER SATURDAY AFTERNOON AS THE
STORM SYSTEM EXITS THE REGION. HOWEVER...LIGHT SNOW IS EXPECTED TO
LINGER INTO SUNDAY NIGHT.
THE NEXT STORM SYSTEM WILL ENTER THE STATE WEDNESDAY BRINGING SNOW
BACK TO THE MOUNTAINS WEDNESDAY AND THURSDAY. FOR THE LOWER
ELEVATIONS...THERE IS JUST A SLIGHT CHANCE OF SNOW FROM THIS SYSTEM.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...HOWEVER
HEAVY SNOWFALL REPORTS WILL BE APPRECIATED.
SWE/MEIER
Winter Storm, West Jackson & West Grand Counties Above 9000 Feet
- When
- December 10, 2:00 PM MST to December 11, 5:00 PM MST
- Where
- West Jackson & West Grand Counties Above 9000 Feet forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.385, -106.230 (the zone’s center; the record gives no point)
Winter Storm, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet
- When
- December 10, 2:00 PM MST to December 11, 5:00 PM MST
- Where
- S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.382, -105.820 (the zone’s center; the record gives no point)
Winter Storm, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet
- When
- December 10, 2:00 PM MST to December 11, 5:00 PM MST
- Where
- S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
- Reported by
- Department of Highways
- Coordinates
- 39.726, -105.675 (the zone’s center; the record gives no point)
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Storm in Minnesota, December 10 to 11, 20103 deaths · $18 million · 37 events
- Winter Storm in Wisconsin, December 10 to 11, 20102 deaths · $1.2 million · 9 events
- Blizzard and Winter Storm in Wisconsin, December 10 to 12, 20101 death · 19 events
- Blizzard in Iowa, December 10 to 12, 20101 injured · $37,000 · 8 events
- Wildfire in Colorado, December 10, 2010$40,000 · 1 event
- Blizzard and Winter Weather in South Dakota, December 10 to 11, 2010$5,000 · 24 events
- Heavy Snow in North Dakota, December 10 to 11, 201014 events
- High Wind in Wyoming, December 10, 201055 kt wind · 10 events
- Winter Storm in Montana, December 10, 20107 events
- Winter Storm and Winter Weather in Colorado, December 10 to 12, 20106 events
- High Wind in Nebraska, December 10, 201052 kt wind · 2 events
- High Wind in Kansas, December 10, 201056 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 268373, 268374, 268375.